Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 7, 2021, 2:02 PM EDT for Pocahontas County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2021, 2:02 PM EDT (18:02 UTC)
- Expired
- Jul 7, 2021, 2:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
County Pocahontas County, WV
The radar
The Charleston,WV radar (KRLX), 133 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
536 WWUS81 KRLX 071802 SPSRLX Special Weather Statement National Weather Service Charleston WV 202 PM EDT Wed Jul 7 2021 WVZ522-523-526-071830- Southeast Webster-Northwest Pocahontas-Southeast Randolph- 202 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH...WEST CENTRAL POCAHONTAS AND SOUTHEASTERN WEBSTER COUNTIES... At 201 PM EDT, a strong thunderstorm was located 8 miles southeast of Addison (Webster Springs), or 8 miles southeast of Webster Springs, moving northeast at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bergoo, Waneta and Slaty Fork. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3844 7997 3820 8031 3831 8049 3861 8025 TIME...MOT...LOC 1801Z 223DEG 19KT 3837 8034 $$ 19
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:26 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 7, 1:26 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 126 PM EDT Wed Jul 7 2021 .SYNOPSIS... Heat and humidity will continue across the region with popup showers and/or storms. Coverage increases late tomorrow as a cold front approaches, which will moderate temperatures some. && .NEAR TERM /THROUGH THURSDAY/... As of 120 PM Wednesday... A hot, humid, and generally uncapped atmosphere will support scattered convection through the afternoon hours. WRF based guidance does seem a little slow mixing out surface dew points yielding MLCAPE values in excess of 3000J/kg for a brief period, but even adjusting for reasonable values, 2000-2500J/kg across our northern half appears possible. Shear will be the limiting factor for severe storms with little more than 10-15KTs through the column yielding deep layer shear values at or below 20KTs. Still, given steep low- level lapse rates at some dry air, at least initially between H750 and H500 some locally gusty winds will be possible with any initial storms or core drops. Low level southwesterly flow increases this evening ahead of an approaching mid-level wave and surface cold front slated for arrival late Thursday. This should support a transition from surface based to elevated convection, especially near the best mass convergence and theta-e feed at the nose of the H850 jet, but couldn't rule out an isolated storm just about anywhere given the moist airmass. Precipitable water values will also be on the rise overnight as southwesterly flow continues, rising to near near 1.9 inches by Thursday morning. With generally slow storm motions, some potential for repetitive storms in the best mass convergence and high PWATs, some locally heavy and persistent rain may occur overnight. With recent dry conditions, would expect this to be mainly manageable, but some localized high water issues are possible, especially in low laying or poorly drained areas. During the day Thursday, the region will be sandwiched between two weather makers. The first, Tropical Storm Elsa, looks to pass to our east with a few outer bands possibly brushing our mountain counties from mid-morning through the afternoon hours. Should see pretty limited chances for any thunder with this activity. Depending how quickly cloud cover associated with Elsa gets out of here in the afternoon, could recover enough for some additional terrain driven afternoon thunderstorms here. The second weather maker is a cold front and associated pre-frontal trough approaching from the northwest Thursday evening and afternoon respectively. As one could reasonably expect in a tropical-like, high PWAT environment both mid- level lapse rates and shear will be rather poor with perhaps 1000J/kg MLCAPE and deep layer shear of between 15 and 20KTs. This should yield limited opportunity of updraft organization with the best chances for any transient stronger storms expected with the pre- frontal trough given more favorable afternoon timing. These features will be encountering a rather high precipitable water value environment, but should be progressive enough to limit high water concerns. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 455 AM Wednesday... The period begins with a broad mid-level ridge centered across the western CONUS, with a progressive mid-level trough located across the north central CONUS. At the surface, a cold front will be located on an approximate line from Detroit to St. Louis. This front will approach the area as it slowly slides to the S/E, with it progged to work through the area Thursday night into Friday morning. Some guidance has its progression slowing to the point that it does not clear the mountains until later in the day on Friday. Meanwhile, Elsa will be moving up the eastern seaboard, with no meaningful impacts for the local area. For sensible weather, the recent heat experienced across the region over the previous few days will be tempered on Thursday due to an increase in cloud cover across the region, with high temperatures across lower elevations in the low to mid 80s. Thursday will also feature the chance for showers/storms across the area. Showers/storms Thursday morning could perhaps be a bit more widespread over the western portions of the region as a low level jet is overhead. Otherwise, isolated/scattered showers/storms will be possible throughout the day, out ahead of the cold front. There could be a brief uptick in activity as the front moves through the area, but given the time of day, and the general lack of instability, any severe threat is low. Depending on the timing of the front, some isolated/scattered showers will likely persist Friday morning, possibly into the afternoon, particuarly across the eastern mountains. High temperatures will be similar to that of Thursday, perhaps a few degrees warmer. A noticeable decrease in humidity will be evident starting late Friday as dewpoints behind the front drop to more comfortable levels. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 455 AM Wednesday... The long term period begins on Saturday with tranquil conditons across the area. Unsettled weather quickly moves back in late Saturday as a warm front associated with low pressure further west across the central portion of the country lifts northeastward towards the region, bringing back the chance for showers/storms. This will also bring back warm and humid conditions to the area. Shower/storm coverage and chances will be tied to how long the warm front lingers in the area, as some guidance has it becoming more or less quasi-stationary over the region. If the front lingers, shower/storm coverage would be more widespread for a good portion of the weekend, while if it shifts north quicker, coverage would be more isolated in nature, with the chance for diurnal showers/storms continuing into the new work week given the air mass in place. The exact details of the timing and placement of the warm front still have quite a bit of uncertainty at this point. A gradual warmup from the weekend into the new work week will occur, with temperatures possibly approaching 90 on Monday across the lowlands. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 120 PM Wednesday... Scattered convection across the region this afternoon has the potential to affect all terminals. Largely addressed with VCTS given hit and miss nature, but may eventually need some more TEMPOs for TSRA. Surface based convection this afternoon and early evening likely transitions into elevated convection near the nose of an increasing low level jet overnight. These overnight storms may produce some locally very heavy downpours which could reduce visibility briefly to 1-2SM. Cloud cover/precipitation overnight largely limits potential for dense fog, but some patchy 1-3SM fog remains possible by daybreak Thursday, especially if a terminal receives measurable precipitation. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and position of storms may vary from the forecast. AMDs with TEMPO TS likely. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 EDT 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... IFR conditions are possible Friday as a cold front stalls across the region. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/CG NEAR TERM...JP SHORT TERM...04 LONG TERM...04 AVIATION...JP
Hazardous weather outlook, Jul 7, 6:02 AM EDT, 8 hours before
Hazardous Weather Outlook National Weather Service Charleston WV 602 AM EDT Wed Jul 7 2021 OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-525- 526-081015- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Randolph-Southeast Randolph- 602 AM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected to develop this afternoon and evening. Some of the storms could produce locally heavy rainfall and as a result, a Marginal Risk for Excessive Rainfall is in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034- 515>524-081015- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas- 602 AM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 2:02 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 202 PM EDT Wed Jul 7 2021 WVZ522-523-526-071830- Southeast Webster-Northwest Pocahontas-Southeast Randolph- 202 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH...WEST CENTRAL POCAHONTAS AND SOUTHEASTERN WEBSTER COUNTIES... At 201 PM EDT, a strong thunderstorm was located 8 miles southeast of Addison (Webster Springs), or 8 miles southeast of Webster Springs, moving northeast at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bergoo, Waneta and Slaty Fork. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3844 7997 3820 8031 3831 8049 3861 8025 TIME...MOT...LOC 1801Z 223DEG 19KT 3837 8034 19
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:32 PM EDT | Special Weather Statement | RLX | Tucker | 43 min |
| Jul 7, 3:43 PM EDT | Flash Flood Warning | RLX | Randolph | 2 hr |
| Jul 7, 4:07 PM EDT | Special Weather Statement | RLX | Fayette | 23 min |
| Jul 7, 4:24 PM EDT | Flash Flood Warning | RLX | Fayette | 73 min |
| Jul 7, 5:03 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Gilmer | 27 min |
| Jul 7, 5:24 PM EDT | Special Weather Statement | RLX | Lewis | 51 min |
| Jul 7, 5:35 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Lewis | 40 min |
| Jul 7, 6:17 PM EDT | Special Weather Statement | RLX | Harrison, Taylor | 43 min |
| Jul 7, 6:23 PM EDT | Special Weather Statement | RLX | Cabell | 52 min |
| Jul 7, 6:57 PM EDT | Special Weather Statement | RLX | Putnam | 33 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.